Oral steroids are commonly used to treat symptoms of a variety of ailments, including Crohn’s disease, lupus and certain cancers. Although steroids can do wonders for making patients feel better, new research suggests that they may be linked to vitamin D deficiencies.
According to a recent study at Albert Einstein College of Medicine of Yeshiva University, those on oral steroids are twice as likely to have a severe vitamin D deficiency. The study, which was led by Dr. Amy Skversky, assistant professor of pediatrics at Einstein and Montefiore Medical Center, the University Hospital for Einstein, examined data from over 31,000 people who were part of the National Health and Nutrition Examination Survey 2001-2006.
Vitamin D deficiencies are serious. Even without symptoms, they can cause problems such as increased risk of death from cardiovascular disease, cognitive impairment – particularly in older adults, asthma in children and cancer.
If you are at risk for a vitamin D deficiency because of steroid use, start a supplement as soon as possible. Dr. Pinkus’ Sublingual D-3, available at Dr. Newton’s Naturals, is a great way to ensure you’re getting enough of this essential nutrient.